Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Baltimore/Washington

May 10, 2003Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 10, 2003, 3:49 PM EDT for Pendleton County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 3:49 PM EDT (19:49 UTC)
Expired
May 10, 2003, 7:45 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Pendleton County, WV

The radar

The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 101950
FFWLWX
WVC071-102345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 745 PM EDT.

* AT 349 PM EDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 5
  MILES WEST OF RIVERTON...MOVING EAST AT 25 MPH. RADAR INDICATES    
  THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED      
  AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 745 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE FRANKLIN AND UPPER TRACK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3894 7934 3890 7948 3863 7962 3844 7931
          3877 7909

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 102218
FFSLWX
WVC071-102345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT SAT MAY 10 2003

...FLASH FLOOD WARNING CONTINUES FOR PENDLETON COUNTY UNTIL 745 PM 
EDT...

AS OF 618 PM...HEAVY RAINFALL HAS MOVED EAST OF PENDLETON COUNTY. 
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE MOVING QUICKLY 
THROUGH NORTHERN WEST VIRGINIA. THESE THUNDERSTORMS WILL AFFECT 
PENDLETON COUNTY WITH HEAVY RAINFALL AND GUSTY WINDS AFTER 700 PM. 

THE HEAVY RAINFALL WILL FALL ON ALREADY SATURATED GROUND...AND THIS 
WILL ONLY CAUSE ANY EXISTING FLOODING TO WORSEN. 

SOME LOCATIONS THAT MAY BE AFFECTED BY FLOODING INCLUDE FRANKLIN AND 
UPPER TRACK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:26 PM EDT, 23 minutes earlier.

Area forecast discussion, May 10, 3:26 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT SAT MAY 10 2003

SHORT TERM...
WAVE AFTER WAVE OF CONVECTION MOVING THROUGH THE CWA. WARM FRONT
WHICH HAS BEEN STALLED ACROSS THE OUR AREA TODAY IS SLOWLY WASHING
OUT. EXPECT IT WILL REFORM SLIGHTLY FURTHER TO THE NORTH BY
TOMORROW. NEXT WAVE OF STRONG TO SVR TSTM CURRENTLY MOVING THROUGH
WV AND WL MOVE INTO OUR FA LATE THIS AFTERNOON/EARLY EVENING. THE
NEXT MUCH LARGER MCC MOVING INTO THE OHIO VALLEY AND WILL BEGIN TO
AFFECT OUR CWA BY SUNDAY MORNING. MOST OF OUR AREA IS IN SLIGHT RISK
WITH THE SW IN MOD THIS EVENING AND THE EASTERN TWO THIRD IN MOD ON
SUNDAY. THIS LOOK GOOD AND WILL PUT IN ENHANCED WORDING. WILL KEEP
FLASH FLOOD WATCH AS IS FOR NOW. BUT MAY NEED TO EXPAND IT LATER
TONIGHT/EARLY SAT. WE ARE ALSO CONCERNED ABOUT THE MAIN STEM RIVERS
RISING TO AROUND FLOOD STAGE SUN INTO MON. ND

LONG TERM

SUN NITE-FRI...ADDED LOW CHANCE POPS MON FOR WRN MOST COUNTIES IN
WRAP AROUND MOISTURE AROUND GREAT LKS UPPER LOW. TUE-WED LOOKS DRY.
NEXT CHANCE FOR RAIN PERHAPS AS EARLY AS A 12Z THU AS A WEAK LOW
PASSES SOUTH OF THE AREA. HPC PREFERENCE IS TOWARD OP ECMWF. FOR NOW
JUST TRY TO BLEND WITH SURROUNDING OFFICES. CONSIDERABLE AMT OF
UNCERTAINTY EXISTS BEYOND THU.

ROSA

.LWX...
DC...NONE.
MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>004.
VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025...VAZ036>037.
FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
VAZ021...VAZ025>031...VAZ036>039...VAZ050.

WV...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, May 10, 10:30 AM EDT, 5 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE ENTIRE
REGION THROUGH SUNDAY...

.DAY ONE...TODAY

TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST
AREA IS MOVING FROM WEST TO EAST THIS MORNING. THE SECOND
AREA WILL MOVE THROUGH LATE THIS AFTERNOON AND THIS EVENING. VERY
HEAVY RAINFALL...HAIL AND STRONG WINDS WINDS ARE THE BIGGEST THREATS
FROM THESE SYSTEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD
FRONT CROSSING THE AREA ON SUNDAY. THIS FRONT WILL REACH THE
DELMARVA BY EARLY EVENING. FLASH FLOODING AS WELL AS RIVER FLOODING
...DAMAGING WINDS AND LARGE HAIL ARE THE CONCERNS.

MAIN STEM RIVER FLOODING IS POSSIBLE INTO EARLY NEXT WEEK...
OTHERWISE NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

ND

In the hours before

Local storm report, May 10, 12:42 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    LOVINGSTON                VA   WIND DAMAGE
05/10/03   NELSON                         TREES DOWN. SPOTTER
                                          REPORT.

0800 AM    COVESVILLE                VA   WIND DAMAGE
05/10/03   ALBEMARLE                      TREES DOWNED. SPOTTER
                                          REPORT.
Special weather statement, May 10, 1:27 PM EDT, 2 hours 22 minutes before
DCZ001-MDZ009-010-013-014-016>018-VAZ040>042-051>055-057-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT SAT MAY 10 2003

...THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO NORTHERN
VIRGINIA...MARYLAND AND THE DISTRICT OF COLUMBIA...

AT 125 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF THUNDERSTORMS MOVING EAST INTO NORTHERN VIRGINIA FROM THE
SHENANDOAH VALLEY. THESE THUNDERSTORMS HAVE PRODUCED VERY HEAVY
RAINFALL AS THEY HAVE MOVED EAST.

RAINFALL AMOUNTS AROUND 1 INCH ARE POSSIBLE WITH THESE THUNDERSTORMS
AS THEY MOVE THROUGH THE AREA THIS AFTERNOON. HEAVY RAINFALL MAY
CAUSE PONDING OF WATER ON AREA ROADWAYS AS WELL AS HIGH WATER IN
POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Local storm report, May 10, 3:11 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    BAKER                     WV   FLASH FLOOD
05/10/03   HARDY                          HIGH WATER OVER ROUTE 55.
                                          911 CENTER REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:00 PM EDTFlash Flood WarningLWXGrant, Pendleton4 hr
May 10, 12:26 PM EDTFlash Flood WarningLWXHardy4 hr
May 10, 5:15 PM EDTFlash Flood WarningLWXHardy3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.